Thursday, January 5, 2023
Fad diets – no, thank you
If it sounds too good to be true, it probably is. Think of fad diets – just because a diet is popular doesn’t mean it’s effective or healthy for you. Most nutrition experts agree that the biggest problem with fad diets is the lost weight comes right back. Not sure if the latest craze is a good idea, then ask yourself these questions:
- Do I have to buy special foods or pills?
- Do I have to skip meals?
- Is rapid weight loss promised?
- Is one or more of the food groups eliminated?
- Does the diet claim to be suitable for everyone without warning those with diabetes or high blood pressure to seek medical advice before starting?
If you answer yes to any of these questions, you might want to avoid starting what is likely a fad diet or is a weight-loss program worth skipping.
Accept that what you eat affects your health. Many fad diets restrict or eliminate fruits, vegetables, dairy products and whole grains. Each food group provides its own unique set of vitamins, minerals and energy your body needs.
The USDA suggests instead of trying fad diets or weight loss programs, take the long-term approach of developing healthy eating habits. Slow and steady weight loss is more effective.
“We all want instant gratification, which is one of the draws to fad diets,” said Melanie Poinar R.D., L.D. “One way to start weight loss is to ween yourself from packaged foods and sweetened beverages. Try and focus on drinking enough water daily as well as incorporating healthy choices from each food group like fresh fruits and vegetables, lean protein, whole grains, low fat dairy, and healthy fats.”
Consult your physician about your diet plan.
Genesis HealthCare System’s Health and Wellness content conveniently provides accurate and helpful information. Your health history and current health may impact suggestions provided through our Health and Wellness content. Although we hope this information is helpful, it is not a substitute for your doctor's medical advice. Before making any significant changes, please consult your doctor.